Business is booming.

DR ELLIE CANNON: What can be done to treat the painful lump in my wrist?

Q. A lump has developed on my right wrist that my GP says is a ganglion. It causes a lot of pain and weakness in that hand. I was told it cannot be removed because it has a vein running across it. Can anything else be done?

A. Ganglion cysts are the most common type of swelling that general practitioners see on the hand or wrist. They are usually located on the back of the hand, wrist or on the underside of the thumb and are harmless.

We don’t know what causes them, but they sometimes develop after injury and are more common in people with arthritis.

Some people don’t notice them, but others do because they can cause pain or discomfort with certain movements.

If a ganglion does not cause any discomfort, it is better to leave it alone, as the majority disappear spontaneously. Since they are fluid-filled cysts and not solid lumps, there is no danger of them turning into something nasty if you ignore them.

Years ago, doctors believed the best treatment was to stock them with a heavy book (which in most homes was a bible, hence their nickname of bible cysts), which was thought to redistribute the fluid and get rid of the swelling.

Fortunately, we are now a little further.

Depending on where the ganglion is, it can be surgically removed or the fluid can be aspirated with a needle. The success of such approaches depends on the position of the cyst and whether there are any blood vessels nearby.

Some health leaders do not fund these procedures because they are considered cosmetic, but if the cyst is interfering with your daily life, treatment should be available from the NHS.

If patients have questions about a procedure to remove a ganglion, GPs can refer them to an NHS hand surgeon who can provide additional details.

A reader is in pain after a ganglion cyst develops on their wrist and asks what can be done to treat it (stock image)

A reader is in pain after a ganglion cyst develops on their wrist and asks what can be done to treat it (stock image)

Q. Can you help me with my erectile dysfunction problem? I used to take Cialis or Viagra pills and they worked very well, but now neither seems to have any effect. I’m 82 and it feels like my doctors aren’t taking the problem seriously because they think I’m too old. Do you have any advice?

A. Any health problem that affects your quality of life deserves a detailed examination by a primary care physician, regardless of your age.

Cialis and Viagra both treat erectile dysfunction, but if neither works, a doctor may initially wonder if the dose should be increased or if they are being taken correctly.

These drugs often need to be taken at specific times and not too close to meals.

There are other medications available – vardenafil and avanafil are worth a try.

Erectile dysfunction is treated as a symptom of another condition, as there is often an underlying cause. GPs should do blood tests to check for diabetes and low testosterone, while also thinking about drugs as a possible cause. A host of medications can lead to problems with sexual function, including antidepressants and high blood pressure pills.

In the elderly, erectile dysfunction can be a sign of Parkinson’s disease or heart problems. If the problem develops suddenly – along with other weaknesses or changes in the body – it could indicate a stroke. Sexual functioning is also closely linked to emotional well-being, and problems can often be associated with depression, anxiety and stress.

Pills are not the only treatment. If medications are ineffective, men should be offered treatments that can be prescribed by a specialist, such as vacuum pump devices, injections, and creams.

Q. Five years ago I was diagnosed with a problem with my bicuspid heart valve. But further tests of my heart function were back to normal, so the doctor said no action was needed. Is it likely to stay that way, or could the problem cause problems?

A. The valves in the heart are crucial to keep blood flowing in the right direction. For example, oxygenated blood must travel from the heart to the rest of the body to make sure it gets the nutrients it needs.

The main valve in the artery leaving the heart — the aortic valve — normally has three flapping parts that open when the heart beats and pumps blood out, so blood only flows in one direction and can’t flow back to the heart.

About one in 50 people is born with an aortic valve with only two flaps. We call this a bicuspid valve. It doesn’t cause any problems for most people, and they only find they have it during a heart scan performed for a different reason. Sometimes doctors look for it through a scan when they hear a heart murmur.

DO YOU HAVE A QUESTION FOR DR ELLIE?

Email DrEllie@mailonsunday.co.uk or write to Health, The Mail on Sunday, 2 Derry Street, London, W8 5TT.

dr. Ellie can only answer in a general context and cannot respond to individual cases or provide personal answers.

Always consult your own doctor in case of health problems.

If it doesn’t cause any problems when identified by a doctor, they won’t do much more than monitor the patient regularly.

Most people do not need further treatment. However, a bicuspid valve can also cause serious problems because it is more prone to wear than a normal valve. It can become stiff and narrow or too floppy, allowing blood to leak back into the heart.

These problems stop the heart from working properly and lead to shortness of breath, chest pain, dizziness and even blackouts.

If there are signs that the valve is degenerating, a specialist will increase the frequency of scans and eventually suggest a procedure to replace it. But that means complex heart surgery, so it would only be done if deemed absolutely necessary.

Why You Shouldn’t Overdo HRT

Last week I was alarmed by a letter from a reader who said she had been given ‘too much’ HRT from her private GP.

When the dose prescribed for her failed to control her hot flashes and insomnia, the doctor told her to take twice as much medication. This still didn’t work, so the doctor added another drug and increased the dose.

At this point, the patient had chest pain, cramping, bloating, nausea, and headache.

“I felt poisoned,” she wrote.

I’m not surprised. High doses of female hormones can cause a range of serious side effects and it is not recommended to take larger than normal amounts.

She lowered her dose, found everything was better and never went back to that doctor.

Has anyone else had a similar experience? Write me and let me know.

dr.  Ellie Cannon was approached by a reader who claimed she had received 'too much HRT' from a doctor (stock image)

dr.  Ellie Cannon was approached by a reader who claimed she had received 'too much HRT' from a doctor (stock image)

dr. Ellie Cannon was approached by a reader who claimed she had received ‘too much HRT’ from a doctor (stock image)

Let me know if you can’t contact your GP online

Does the seemingly unstoppable urge to put all GP services online make you anxious? Do you feel that without a smartphone you will ultimately not have access to vital healthcare services? I know there are many of you – because I consistently receive letters from readers who say so.

It’s estimated that one in ten Britons struggle with internet-based services, so GP surgeries can be a whole new world for some patients today, with apps, texts and websites being used for everything from prescriptions to appointment reminders.

I fear that it will become increasingly difficult for those who cannot go online.

Your GP should be able to provide advice, help and support in learning to go online if you say you are struggling with access. But I’m afraid some people are missing something.

If this is you, write to me and let me know – I want to try to find a solution.

.